Valproic acid (VPA) is an effective anticonvulsant useful in many types of epilepsy and, although it is usually well tolerated, it has been associated with many neurological and systemic side effects. Among these, one of the most important is VPA-induced hyperammonemic encephalopathy (VHE): its typical signs are acute onset of impaired consciousness, focal neurologic symptoms, and increased seizure frequency. The pathogenesis of VHE is still unclear, but it has been suggested that hyperammonemia can produce encephalopathy via inhibition of glutamate uptake by astrocytes which may lead to potential neuronal injury and perhaps cerebral edema. Glutamine production is increased, whereas its release is inhibited in astrocytes exposed to ammonia. The elevated glutamine increases intracellular osmolarity, promoting an influx of water with resultant astrocytic swelling. This swelling could compromise astrocyte energy metabolism and result in cerebral edema with increased intracranial pressure. Moreover, VHE seems to be more frequently in patients with carnitine deficiency or with congenital urea cycle enzymatic defects.